The validity of nonlinear geometric optics for weak solutions of conservation laws

Ronald J. DiPerna, Andrew Majda

Research output: Contribution to journalArticlepeer-review


The method of weakly nonlinear geometric optics is one of the main formal perturbation techniques used in analyzing nonlinear wave motion for hyperbolic systems. The tacit assumption in using such perturbation methods is that the corresponding solutions of the hyperbolic system remain smooth; since shock waves typically form in such solutions, these assumptions are rarely satisfied in practice. Nevertheless, in a variety of applied contexts, these methods give qualitatively reliable answers for discontinuous weak solutions. Here we give a rigorous proof for the validity of nonlinear geometric optics for general weak solutions of systems of hyperbolic conservation laws in a single space variable. The methods of proof do not mimic the formal construction of weakly nonlinear asymptotics but instead rely on structural symmetries of the approximating equations, stability estimates for intermediate asymptotic times, and the rapid decay in variation of weak solutions for large asymptotic times.

Original languageEnglish (US)
Pages (from-to)313-347
Number of pages35
JournalCommunications In Mathematical Physics
Issue number3
StatePublished - Sep 1985

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'The validity of nonlinear geometric optics for weak solutions of conservation laws'. Together they form a unique fingerprint.

Cite this